PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of ulstermedjLink to Publisher's site
 
Ulster Med J. 2010 May; 79(2): 104–105.
PMCID: PMC2993135

Olanzapine Induced Hyponatraemia

Sonia J Dudeja, Specialty Doctor, General Medicine, Michael McCormick, Consultant Physician, and Rajesh K Dudeja, Consultant Anaesthetist

Editor

We report a case, a 48 years old woman, presenting with life threatening severe hyponatraemia caused by the Syndrome of Inappropriate Secretion of Antidiuretic Hormone (SIADH) secondary to Olanzapine use. A Medline search revealed no publications of Olanzapine induced SIADH or hyponatraemia. However, online, there were three cases with hyponatraemia been reported at a Dutch pharmacovigilance centre1.

A 48 years old Caucasian female, obese (BMI 32), smoker with medical history of mixed bipolar affective disorder, schizoid personality disorder and hypercholesterolaemia was admitted to the hospital in a postictal confusional state following an episode of generalised tonic clonic seizure at home with biting of the tongue and urinary incontinence. There was one day history of generalised muscle aches, anorexia, lethargy, irritability, confusion and unsteady gait prior to the episode. There was no history of polydipsia or polyuria. Shortly after admission, she had respiratory arrest for which she was intubated, started on mechanical ventilation and transferred to ICU.

She was on Olanzapine 20 mg daily for last two years. Her concomitant medications included Diazepam 5mg and Simvastatin 40 mg per day. She had not used any other medication known to cause SIADH during the previous two years. Laboratory investigations revealed hyponatraemia with sodium value of 114 mmol/l, serum osmolality 240 mos/kg, urinary sodium 49 mmol/l and urinary osmolality 220 mos/kg.

Diagnosis of SIADH was made. Olanzapine was incriminated as the causative agent since no other apparent cause of SIADH was found. With discontinuation of Olanzapine and treatment with hypertonic/ normal saline, her serum sodium levels normalised, her respiratory functions improved dramatically and soon, she was weaned off the ventilator, extubated and sent to general ward. In the ward, she continued to maintain normal sodium levels with the discontinuation of Olanzapine. Causality assessment using the Naranjo Nomogram revealed a probable association, with probability score of six.

Discussion

Hyponatraemia (serum sodium concentration < 136 mEq/L) is a prevalent and potentially dangerous medical comorbidity in psychiatric patients2. Hyponatraemia is known to occur as a rare but clinically important adverse reaction to treatment with different psychotropic drugs3. In these patients, it is important to rule out psychogenic polydipsia, a clinical disorder characterised by polyuria and polydipsia, as it occurs in 6% to 20% of psychiatric patients and is more likely to be seen in schizophrenia4.

In our patient, diagnosis of hyponatraemia secondary to SIADH was made as the biochemical blood and urine test results were consistent with SIADH. SIADH is suspected in any patient with hyponatraemia, hypoosmolality, and a urine osmolality >100 mOsm/kg. It causes hyponatraemia by preventing the excretion of ingested water5.

Usually, rapid and complete recovery of drug-induced SIADH occurs when the offending agent is discontinued. In our patient also, the correction of hyponatraemia, combined with the discontinuation of her Olanzapine, resulted in resolution of hyponatraemia, without any further recurrence.

Conclusion

Clinicians should be aware that patients being treated with Olanzapine can develop hyponatraemia and it is important to check serum sodium levels when patients on Olanzapine develop symptoms suggestive of hyponatraemia.

REFERENCES

  • Olanzapine and hyponatraemia, editor. Holland: Hertogenbosch; 2006. The Netherlands Pharmacovigilance Centre Lareb. Available online from http://www.lareb.nl/documents/kwb_2006_1_olanz.pdf. Last accessed March 2010.
  • Siegel AJ. Hyponatremia in psychiatric patients: update on evaluation and management. Harv Rev Psychiatry. 2008;16(1):13–24. [PubMed]
  • Meulendijks D, Mannesse CK, Jansen PA, van Marum RJ, Egberts TC. Antipsychotic-induced hyponatraemia: a systematic review of the published evidence. Drug Safety. 2010;33(2):101–14. [PubMed]
  • Dundas B, Harris M, Narasimhan M. Psychogenic polydipsia review: etiology, differential and treatment. Curr Psychiatry Rep. 2007;9(3):236–41. [PubMed]
  • Rose BD, Post TW, Rose BD, Post TW. Clinical physiology of acid-base and electrolyte disorders. 5th ed. New York: McGraw-Hill; 2001. Hypoosmolal states- Hyponatremia; pp. 707–11.

Articles from The Ulster Medical Journal are provided here courtesy of Ulster Medical Society